Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

July 11, 2012Coosa County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 11, 2012, 7:13 PM CDT for Coosa County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 7:13 PM CDT (00:13 UTC)
Expired
Jul 11, 2012, 8:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL

County Coosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WWUS84 KBMX 120013
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT WED JUL 11 2012

ALZ036-120100-
COOSA AL-
713 PM CDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOSA COUNTY UNTIL
800 PM CDT...

AT 710 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TEN CEDAR ESTATES...OR 9 MILES NORTH OF WETUMPKA...
MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EQUALITY...
  ROCKFORD...
  KELLYTON...
  SPEED...
  PENTONVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3275 8609 3276 8632 3277 8633 3302 8628
      3299 8601 3295 8601
TIME...MOT...LOC 0013Z 196DEG 12KT 3269 8623

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 11, 6:50 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 11, 6:50 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT WED JUL 11 2012

.UPDATE...

FOR 00Z AVIATION.

&&

.DISCUSSION...

ACTIVE AFTERNOON AND EVENING SHAPING UP ACROSS CENTRAL ALABAMA.
UPPER LOW CONTINUES TO SPIN ACROSS THE LOWER MS RIVER VALLEY...WITH
A SURFACE REFLECTION EVIDENT IN CENTRAL MS SURFACE OBS. WITH PW
VALUES NOW OVER 2.00 INCHES ACROSS MOST OF THE AREA...EXPECT
WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS. SOME
STRONGER STORMS ARE POSSIBLE WITH GUSTY WINDS...BUT SHOULD REMAIN
BELOW SEVERE LIMITS. HEAVY RAINFALL WILL LIKELY CAUSE PONDING ON
ROADWAYS. SEVERAL WAVES OF ACTIVITY WILL CONTINUE TO PUSH
NORTHEASTWARD FROM MS...THE FIRST CURRENTLY APPROACHING THE
INTERSTATE 65 CORRIDOR FROM CHILTON COUNTY NORTHWARD. DEVELOPMENT
ALONG THE SEA BREEZE IS PUSHING NORTHWARD FROM THE NORTH FL GULF
COAST...AND WILL BE APPROACHING THE INTERSTATE 85 CORRIDOR WITH IN A
COUPLE HOURS. HAVE INCREASED POPS IN THE NEAR TERM AND FOR
TONIGHT...WITH MOST LOCATIONS AT OR NEAR 100 PERCENT. RAINFALL
TOTALS WILL AVERAGE 0.50-1.00 INCH THROUGH TONIGHT. CONVECTIVE CELLS
WILL PUT DOWN HIGHER AMOUNTS.

THE WET PATTERN WILL CONTINUE THROUGH TOMORROW NIGHT. THE UPPER
TROUGH TO OUR WEST WILL STRENGTHEN TONIGHT...CAUSING WIND FIELDS TO
INCREASE RESULTING IN ADDITIONAL LIFT...AND SLIGHTLY COOLER TEMPS
ALOFT WILL HELP INCREASE LAPSE RATES. A DECREASE IN ACTIVITY IS
EXPECTED LATE TONIGHT...BUT WITH HELP FROM DAYTIME HEATING AND THE
STRENGTHENING UPPER LOW...ACTIVITY WILL INCREASE AGAIN TOMORROW.
WOULD EXPECT THE RADAR MAP TO LOOK SIMILAR TOMORROW AFTERNOON AS IT
DOES TODAY. WHILE HIGHEST RAINFALL AMOUNTS WILL REMAIN TO OUR
NORTHWEST...AVERAGE QPF ACROSS CENTRAL ALABAMA WILL BE BETWEEN 2-4
INCHES THROUGH THE END OF THE WEEK.

THE UPPER LOW WHICH HAS BEEN ROTATING TO OUR WEST FOR SEVERAL DAYS
NOW WILL LIFT NORTHEASTWARD FRIDAY IN ADVANCE OF A SHORT WAVE
CROSSING THE NORTHERN CONUS. IT WILL TAKE MUCH OF THE DEEPER
MOISTURE CURRENTLY ACROSS THE AREA WITH IT...AS UPPER LEVEL RIDGING
BUILDS BACK INTO THE SOUTHEASTERN CONUS FROM THE ATLANTIC. POPS WILL
RETURN TO NEAR NORMAL FOR THE BEGINNING OF NEXT WEEK WITH THE MORE
TYPICAL AFTERNOON CONVECTION EXPECTED EACH DAY. COOLER TEMPERATURES
OVER THE NEXT COUPLE DAYS WILL RISE BACK INTO THE LOW TO MID 90S.

&&

.AVIATION...

00Z TAF DISCUSSION.

ONGOING SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE
EARLY EVENING HOURS ACROSS CENTRAL ALABAMA. RAINFALL IS EXPECTED
TO END OR AT LEAST BECOME MUCH MORE ISOLATED WITHIN THE NEXT FEW
HOURS. EXPECT SOME CEILINGS IN THE MVFR RANGE AGAIN BY THE MORNING
HOURS WITH MORE SHOWERS AND THUNDERSTORMS BY TOMORROW AFTERNOON.
WINDS MAY BE VARIABLE FOR A WHILE THIS EVENING DUE TO MULTIPLE
OUTFLOWS ASSOCIATED WITH RAIN AREAS...BUT GENERALLY A LIGHT SOUTH
TO SOUTHWEST FLOW.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14/88
Hazardous weather outlook, Jul 11, 1:02 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT WED JUL 11 2012

ALZ011>015-017>050-121815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
102 PM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT COULD CAUSE LOCALIZED FLOODING IN SMALL STREAMS AND LOW
LYING AREAS WITH POOR DRAINAGE. THE MAIN AREA OF CONCERN WILL BE
NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65 BETWEEN 3 PM AND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 11, 6:17 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT WED JUL 11 2012

ALZ018-026-112345-
ETOWAH AL-ST. CLAIR AL-
617 PM CDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR AND WESTERN
ETOWAH COUNTIES UNTIL 645 PM CDT...

AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF ASHVILLE...OR 10 MILES EAST OF
ONEONTA...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STEELE...
  ALTOONA...
  WALNUT GROVE...
  SARDIS CITY...
  CAMP SUMATANGA...

&&

LAT...LON 3420 8599 3384 8623 3387 8637 3388 8634
      3391 8635 3393 8632 3394 8637 3398 8633
      3405 8633 3410 8631 3419 8619 3419 8612
      3421 8610
TIME...MOT...LOC 2317Z 203DEG 22KT 3394 8628

56
Special weather statement, Jul 11, 6:18 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT WED JUL 11 2012

ALZ019-112345-
CALHOUN AL-
618 PM CDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN COUNTY UNTIL
645 PM CDT...

AT 616 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALEXANDRIA...OR 9 MILES NORTHWEST OF SAKS...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WELLINGTON...
  SULPHUR SPRINGS...
  KNIGHTENS CROSSROADS...

&&

LAT...LON 3370 8592 3377 8605 3384 8607 3386 8600
      3392 8597 3392 8594 3391 8593 3391 8590
      3394 8590 3395 8588 3396 8584 3394 8574
      3397 8574 3396 8569
TIME...MOT...LOC 2318Z 215DEG 19KT 3383 8593

56
Special weather statement, Jul 11, 6:22 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT WED JUL 11 2012

ALZ043>045-112345-
ELMORE AL-MACON AL-MONTGOMERY AL-
622 PM CDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY...WESTERN
MACON AND SOUTHEASTERN ELMORE COUNTIES UNTIL 645 PM CDT...

AT 619 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF WAUGH...OR 10 MILES SOUTHWEST OF
MILSTEAD...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILSTEAD...
  TALLASSEE...
  WAUGH...
  TYSONVILLE...
  VICTORYLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3222 8608 3258 8614 3259 8589 3250 8589
      3249 8585 3223 8586 3225 8588 3229 8588
      3230 8590 3228 8590 3227 8598 3222 8600
TIME...MOT...LOC 2322Z 176DEG 12KT 3231 8597

56
Special weather statement, Jul 11, 6:42 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT WED JUL 11 2012

ALZ037-043>045-120030-
ELMORE AL-MACON AL-MONTGOMERY AL-TALLAPOOSA AL-
642 PM CDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...
NORTHEASTERN MONTGOMERY...WESTERN MACON AND EASTERN ELMORE COUNTIES
UNTIL 730 PM CDT...

AT 638 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VICTORYLAND...OR NEAR MILSTEAD...MOVING NORTH AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILSTEAD...
  TALLASSEE...
  REEVES AIRPORT...
  TALLAPOOSA CITY...
  KENT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3236 8609 3275 8606 3276 8603 3272 8577
      3234 8588
TIME...MOT...LOC 2342Z 189DEG 14KT 3244 8597

56
Special weather statement, Jul 11, 6:43 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT WED JUL 11 2012

ALZ043-120030-
ELMORE AL-
643 PM CDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELMORE COUNTY UNTIL 730
PM CDT...

AT 642 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WETUMPKA...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WETUMPKA...
  SANTUCK...
  DEXTER...
  TEN CEDAR ESTATES...
  WEOKA MILLS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3244 8619 3246 8619 3247 8623 3248 8622
      3250 8626 3247 8629 3249 8631 3245 8632
      3246 8636 3275 8636 3277 8633 3275 8631
      3275 8609 3244 8615
TIME...MOT...LOC 2343Z 185DEG 17KT 3254 8625

56
Special weather statement, Jul 11, 7:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT WED JUL 11 2012

ALZ036-120100-
COOSA AL-
713 PM CDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOSA COUNTY UNTIL
800 PM CDT...

AT 710 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TEN CEDAR ESTATES...OR 9 MILES NORTH OF WETUMPKA...
MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EQUALITY...
  ROCKFORD...
  KELLYTON...
  SPEED...
  PENTONVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3275 8609 3276 8632 3277 8633 3302 8628
      3299 8601 3295 8601
TIME...MOT...LOC 0013Z 196DEG 12KT 3269 8623

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:40 PM CDTSpecial Weather StatementBMXTallapoosa50 min
Jul 11, 8:11 PM CDTSpecial Weather StatementBMXDeKalb34 min
Jul 12, 3:42 PM CDTAreal Flood AdvisoryBMXEtowah3 hr
Jul 12, 5:37 PM CDTSpecial Weather StatementBMXChambers, Cleburne, Randolph23 min
Jul 12, 5:59 PM CDTSpecial Weather StatementBMXBarbour46 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.